Alert archive / Indiana / Flash Flood Warnings in 2017
Flash Flood Warning 88, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Nov 5, 2017, 10:55 PM EST for Dearborn County, Ripley County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 10:55 PM EST (03:55 UTC)
- Expired
- Nov 6, 2017, 2:00 AM EST
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dearborn County, IN, Ripley County, IN
The radar
The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 6, 12:00 AM EST | FLASH FLOOD | Holton, IN | DAMAGE TO A 2400 FOOT CULVERT DUE TO FLASH FLOODING. |
| Nov 6, 12:30 AM EST | FLASH FLOOD | Napoleon, IN | HIGH WATER REPORTED IN SOME HOMES, WITH NUMEROUS ROADS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 65 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 966 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 441 m²/s²
- 0-3 km storm-relative helicity
- 595 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.5
The text
As transmitted.
454
WGUS51 KILN 060355
FFWILN
INC029-137-060700-
/O.NEW.KILN.FF.W.0088.171106T0355Z-171106T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wilmington OH
1055 PM EST SUN NOV 5 2017
The National Weather Service in Wilmington has issued a
* Flash Flood Warning for...
Ripley County in southeastern Indiana...
Dearborn County in southeastern Indiana...
* Until 200 AM EST.
* At 1054 PM EST, radar and automated rain gauges indicated that
thunderstorms had produced heavy rain over the area. Up to 2.5
inches of rain have already fallen. Heavy rain continues to fall
with another 1 to 2 inches possible. Runoff from this excessive
rainfall will cause flash flooding to occur.
* Some locations that will experience flooding include...
Batesville, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
Versailles, Milan, Osgood, Dillsboro, Moores Hill, Guilford,
Manchester, Sunman, Holton, West Harrison and Napoleon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3920 8544 3930 8524 3930 8482 3914 8482
3893 8515 3891 8544
$$
JDR2 follow-up statements
885
WGUS71 KILN 060634
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
134 AM EST MON NOV 6 2017
INC029-060641-
/O.CAN.KILN.FF.W.0088.000000T0000Z-171106T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dearborn IN-
134 AM EST MON NOV 6 2017
...THE FLASH FLOOD WARNING FOR DEARBORN COUNTY IS CANCELLED...
The heavy rain has ended and rapid flooding is no longer expected to
pose a threat. Lingering reports of minor road flooding continued,
but no rapid flooding was reported and water was beginning to
subside.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3920 8544 3930 8524 3930 8507 3908 8511
3894 8514 3893 8515 3891 8544
$$
INC137-060700-
/O.CON.KILN.FF.W.0088.000000T0000Z-171106T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-
134 AM EST MON NOV 6 2017
...THE FLASH FLOOD WARNING FOR RIPLEY COUNTY REMAINS IN EFFECT Until
200 AM EST...
At 131 AM EST, local law enforcement reported that thunderstorms had
produced heavy rain in Napoleon and Osgood, where numerous roads
remained flooded with very high water. Up to three inches of rain
have already fallen. An isolated thunderstorm approaching northern
portions of the county may produce renewed flooding. Runoff from
this excessive rainfall will cause flash flooding to occur.
Some locations that will experience flooding include...
Batesville, Versailles, Milan, Osgood, Sunman, Holton, Napoleon,
Ballstown, Penntown, Friendship, Cross Plains, Otter Village and
Olean.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
To report flash flooding, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3920 8544 3930 8524 3930 8507 3908 8511
3894 8514 3893 8515 3891 8544
$$
JDR364
WGUS71 KILN 060653
FFSILN
Flash Flood Statement
National Weather Service Wilmington OH
153 AM EST MON NOV 6 2017
INC137-060702-
/O.EXP.KILN.FF.W.0088.000000T0000Z-171106T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley IN-
153 AM EST MON NOV 6 2017
...THE FLASH FLOOD WARNING FOR RIPLEY COUNTY WILL EXPIRE AT 200 AM
EST...
The heavy rain has ended and rapid flooding is no longer expected to
pose a threat. A flood warning remains for lingering high water
through 245 AM.
Please report previous flash flooding to the National Weather Service
by going to our website at weather.gov/iln and submitting your report
via social media.
LAT...LON 3920 8544 3930 8524 3930 8507 3908 8511
3894 8514 3893 8515 3891 8544
$$
JDRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Nov 5, 9:21 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 5, 9:21 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
921 PM EST Sun Nov 5 2017
.SYNOPSIS...
Low pressure will ripple along a cold front as they push
southeast across the region tonight. Clouds and a few lingering
showers are expected on Monday along with cooler temperatures.
A disturbance will move across the Ohio Valley Monday night into
Tuesday which will bring a threat for some showers, mainly
along and south of the Ohio River.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Low pressure will ripple along a cold front as they push
southeast across the region tonight. Severe threat seems to be
waning, with the main concern now flooding/flash flooding.
Although precipitation is clearing from our northwest, radar
indicates some elevated convection developing just west of
Indianapolis which may push back into this area. As such, will
maintain Flash Flood Watch until 4 am EST for the northern
three fourths of the CWFA. Overnight lows will be dependent on
how fast the front moves through. Have lows ranging from the mid
40s northwest to the lower 60s southeast.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The front will move southeast of the region on Monday,
with precipitation gradually exiting the southeast during the
morning hours. Clouds will remain in the CAA behind the front.
Temperatures will either slowly fall or recover only slightly
from morning highs.
For Monday night, models continue to show an upper level
disturbance move across the Ohio Valley, perturbing a wave of
low pressure along the old frontal boundary to our south. This
will bring a chance of showers, mainly along and south of the
Ohio River. Likely PoPs may end up skimming our far south. Lows
will range from the upper 30s north to the mid 40s south.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
A strong vorticity maxima in the mean westerly h5 flow will combine
with a surface inverted trough nosing northeast from the Tennessee
Valley to permit continued shower activity over northern Kentucky
and portions of south central Ohio early Tuesday. This will then
lead to high pressure keeping any precip chances out of the picture
until the end of the weekend. This will occur as the axis of the
high that will then be moving into Quebec reaches the Appalachians
and return flow sets up in the western Ohio Valley. Models diverge
on the broad pattern, but a H5 trough and surface low moving in from
the Midwest will increase the threat for showers and thunderstorms
Saturday night and Sunday.
High temperatures will be slightly below normal through the end of
the work week and then warm for the weekend. Lows will be similar -
at or slightly below normal until the weekend.
&&
.AVIATION /02Z MONDAY THROUGH FRIDAY/...
Showers and thunderstorms will push southeast across the region
through this evening and early morning as low pressure and a
cold front move through. MVFR/IFR ceilings and MVFR/IFR/LIFR
visbilities can be expected with the most intense storms.
For later tonight into Monday, the front and low will push to
the southeast. Showers and storms will taper off to a chance of
showers with MVFR perhaps locally IFR ceilings expected.
On Monday, region should see a reprieve in the precipitation
behind the front, however, clouds and MVFR ceilings will linger.
Models are now indicating that ceilings may go VFR by Monday
evening.
Another embedded disturbance will approach the Ohio and
Tennessee Valleys Monday night. This will perturb a wave of low
pressure along the boundary to our south and may bring a few
showers to our southern terminals.
OUTLOOK...MVFR ceilings possible Monday night into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch until 4 AM EST Monday for OHZ026-034-035-
042>046-051>056-060>065-070>074-077>080.
KY...Flash Flood Watch until 4 AM EST Monday for KYZ091>093.
IN...Flash Flood Watch until 4 AM EST Monday for INZ050-058-059-066-
073>075-080.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...HickmanHazardous weather outlook, Nov 5, 9:56 PM EST, 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 956 PM EST Sun Nov 5 2017 INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>080-061200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland- 956 PM EST Sun Nov 5 2017 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report their rainfall amounts to the National Weather Service in Wilmington, Ohio. KYZ089-090-094>100-OHZ081-082-088-061200- Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis- Adams-Pike-Scioto- 956 PM EST Sun Nov 5 2017 This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and Southwest Ohio. .DAY ONE...Tonight. With multiple rounds of thunderstorms expected overnight, there is the potential for isolated flash flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report their rainfall amounts to the National Weather Service in Wilmington, Ohio.
In the hours before
Local storm report, Nov 5, 9:49 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
949 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HEAVY RAIN KDAY DAYTON COX APT 39.90N 84.22W
11/05/2017 M3.51 INCH MONTGOMERY OH ASOS
STORM TOTAL FOR THE DAY SO FAR. STILL RAINING.
&&
HICKMANLocal storm report, Nov 5, 9:51 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM FLASH FLOOD 4 NNE FAIRBORN 39.87N 83.99W
11/05/2017 CLARK OH DEPT OF HIGHWAYS
I-70 WESTBOUND CLOSED AT I-675 BETWEEN SR235 AND SR201 --
FROM MILE MARKERS 39 TO 41
0904 PM FLASH FLOOD 5 W SPRINGFIELD 39.93N 83.90W
11/05/2017 CLARK OH LAW ENFORCEMENT
MULTIPLE WATER RESCUSE IN GERMAN AND BETHEL TOWNSHIPS
0904 PM FLASH FLOOD 4 WNW SPRINGFIELD 39.95N 83.88W
11/05/2017 CLARK OH LAW ENFORCEMENT
MULTIPLE HOMES FLOODED IN GERMAN TOWNSHIP -- BASEMENT
WALLS HAVE CAVED IN
0915 PM FLASH FLOOD CENTERVILLE 39.82N 85.00W
11/05/2017 WAYNE IN EMERGENCY MNGR
SIGNIFICANT FLOODING NEAR MATTIE HARRIS AT ELM ST
0915 PM FLASH FLOOD RICHMOND 39.83N 84.89W
11/05/2017 WAYNE IN EMERGENCY MNGR
SIGNIFICANT FLOODING US27 AT ENDSLEY RD, 3500 BLOCK OF
CHESTER BLVD, AND S 6TH ST AT S E ST
0915 PM FLASH FLOOD CAMBRIDGE CITY 39.81N 85.17W
11/05/2017 WAYNE IN EMERGENCY MNGR
SIGNIFICANT FLOODING PENNVILLE RD AT SORBER RD
0918 PM FLASH FLOOD 1 NE HUBER HEIGHTS 39.87N 84.10W
11/05/2017 MONTGOMERY OH DEPT OF HIGHWAYS
I-70 EASTBOUND CLOSED BETWEEN SR201 AND I-675 -- FROM
MILE MARKERS 36 TO 44
&&Local storm report, Nov 5, 9:59 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
959 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 PM TSTM WND DMG 5 N SPRINGFIELD 40.00N 83.80W
11/05/2017 CLARK OH LAW ENFORCEMENT
TREE AND POWERLINE DAMAGE IN MOOREFIELD TOWNSHIP. TIME
ESTIMATED BY RADAR.
&&
KCLocal storm report, Nov 5, 10:01 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1001 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM HEAVY RAIN CENTERVILLE 39.82N 85.00W
11/05/2017 E3.50 INCH WAYNE IN TRAINED SPOTTER
STORM TOTAL.
&&
HICKMANLocal storm report, Nov 5, 10:04 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1004 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 5 W FINNEYTOWN 39.22N 84.61W
11/05/2017 M2.50 INCH HAMILTON OH TRAINED SPOTTER
STORM TOTAL RAINFALL. 1.6 INCHES FELL SINCE 850 PM.
&&
HATZOSLocal storm report, Nov 5, 10:44 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1044 PM EST SUN NOV 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLOOD 1 N DONNELSVILLE 39.93N 83.95W
11/05/2017 CLARK OH TRAINED SPOTTER
1 TO 2 FEET OF WATER ON NORTH HAMPTON RD.
&&
MBPThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 7:05 PM EST | Areal Flood Advisory | ILN | Fayette, Union | 3 hr |
| Nov 5, 7:08 PM EST | Flash Flood Warning | ILN | Fayette, Union, Wayne | 3 hr |
| Nov 5, 7:36 PM EST | Special Weather Statement | ILN | Franklin | 24 min |
| Nov 5, 8:06 PM EST | Areal Flood Advisory | ILN | Franklin | 3 hr |
| Nov 5, 8:41 PM EST | Areal Flood Advisory | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 3 hr |
| Nov 5, 8:42 PM EST | Special Weather Statement | ILN | Dearborn, Ripley | 33 min |
| Nov 5, 9:22 PM EST | Areal Flood Warning | ILN | Wayne | 6 hr |
| Nov 5, 9:40 PM EST | Areal Flood Warning | ILN | Fayette | 6 hr |
| Nov 5, 9:49 PM EST | Areal Flood Warning | ILN | Fayette, Union, Wayne | 6 hr |
| Nov 5, 10:49 PM EST | Flash Flood Warning | ILN | Franklin | 2 hr |
| Nov 5, 10:56 PM EST | River Flood Warning | ILN | Union, Wayne | 11 hr |
| Nov 5, 11:11 PM EST | Special Weather Statement | ILN | Ripley | 34 min |
| Nov 5, 11:37 PM EST | Special Weather Statement | ILN | Dearborn, Ohio, Switzerland | 23 min |
| Nov 5, 11:39 PM EST | Flash Flood Warning | ILN | Dearborn, Ohio | 4 hr |
| Nov 6, 12:01 AM EST | Special Weather Statement | ILN | Switzerland | 29 min |
| Nov 6, 1:14 AM EST | Areal Flood Advisory | ILN | Franklin | 91 min |
| Nov 6, 1:52 AM EST | Areal Flood Warning | ILN | Ripley | 53 min |
| Nov 6, 2:07 AM EST | Special Weather Statement | ILN | Franklin | 38 min |
| Nov 6, 2:20 AM EST | River Flood Advisory | ILN | Dearborn, Franklin | 17 hr |
Nearby
Flash Flood Warnings in Indiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.